I went to two consults so far, one said that it would not effect me to continue to take the phentermine and the other says to just stop taking everything even the multi vitamin. I'm trying to find out cause I want to get a tummy tuck asap and I don't want to put myself in any danger. Blood work was done and they said that everything is normal. Is it possible that the phentermine might effect my blood or put me in danger?
Is Taking Diet Pills (Phentermine) and Getting a Tummy Tuck Safe?
Doctor Answers (8)
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
It is absolutely not safe!
Mixing Phentermine and anesthesia can lead to heart arrhythmias and death. You need to be off Phentermine for at least 2 weeks to make it safe to undergo anesthesia. I usually recommend a minimum of 4 weeks, as I want you to be nutritionally sound when you have your surgery to promote better healing.
Phentermine and tummy tucks
It is absolutely not safe to do this! There is no such thing as a tummy tuck "asap" as this is the most potentially lethal operation commonly done by plastic surgeons (blood clots and fatal pulmonary embolism).
You need to lose your weight, be off all meds and keep the weight down with lifestyle changes and wait 3-6 months before having the tummy tuck. This is your life and a tummy tuck is not an emergency!
Web reference: http://www.randcosmeticsurgery.com
Anesthesia Risks and Phentermine / Diet Pills
Whenever someone MUST have emergency surgery to save life or limb, he will be whisked to the OR despite risk factors because the cosequences of delay could be deadly. That is NOT the case with elective (IE you and your doctor CHOOSE WHEN to to have your) surgery and especially with Cosmetic surgery in which you choose to have a surgery to improve your appearance at a time of your choosing.
With cosmetic surgery, we try as much as possible to pick up and minimize risk factors. Increased bleeding can be caused by certain herbs additivies including Vitamin E (the reason why we ask people to stop taking multivitamins) and medications such as Aspirin,Advil, Alleve etc.
Many diet pills contain additives which make your heart race (IE Ephedrine) or interact with anesthesia. Phentermine has been known to drop your blood pressure during surgery and many of my anesthesia colleagues prefer you were not on it. (See official statement below)
Personally, rather than worry about which ingredeient is in each one of your bottles, I think it it would be far safer for you to stop taking all such additives and unnecessary medications before surgery.
Dr. P. Aldea
Media Statement of the American Society of Anesthesiologists
Regarding Phentermine (Phen)
The American Society of Anesthesiologists (ASA) is aware of and concerned about reports that some patients taking the diet drug nicknamed "Phen" and not disclosing this to their anesthesiologists prior to surgery, are experiencing adverse and potentially deadly reactions while under general anesthesia.
Phen is actually a potent drugs, phenterimine, that can alter the chemical balance in the brain's two neurotransmitters, serotonin and dopamine. The proper balance of these two chemicals in the brain is critical.
Monitoring the patient's vita' signs is one of the important functions that anesthesiologists do during surgery, and several ASA members recoil that some patients who were taking phentermine have become hypotensive (with abnormally low blood pressure) while under general anesthesia. Left unattended, this hypotension may become dangerous and life threatening.
The "Basic Standards for Preanesthesia Cart" approved by the ASA House of Delegates in 1987 states that an anesthesiologist must develop an appropriate plan of anesthesia care that is based in part on a patient's medical history and drug therapy, including medications. For this reason, it is imperative that patients be forthcoming when they talk to their anesthesiologist about any drugs they have taken prior to surgery. This includes all prescription and over-the-counter medications such as diet pins, vitamins, and herbal preparations.
Source: Norig Ellison, MD, President, American Society of Anesthesiologist; October 1906, Copyright ? 1996 American Society of Anesthesiologists. AU rights reserved. Used with permission.
You might also like...
Stop Taking Phentermine at Least Three Weeks Prior to Any Surgery
The weight-loss drug Phentermine, can have serious side effects when combined with general anesthesia. This applies to any surgery, not just plastic surgery.
In addition some supplements can interfere with surgery as well. Here are two things you may find helpful: a link to a page on our website dedicated to vitamins before surgery and a recent Truth-O-Meter Tuesday video all about Phentermine specifically.
Good luck with your surgery!
Web reference: http://www.dbreath.com/index.cfm/PageID/8429
Phentermine and Surgery do NOT mix!
I would never let you have surgery while on this drug.
As explained by my colleagues, elective surgery, because it IS elective, should occur under the most ideal circumstances possible, in order to absolutely minimize any and all risks.
After all, you do not have a terrible disease that will progress if your surgery does not happen right away... It doesn't make any sense to take unnecessary risks in order to have the surgery soon.
I would recommend you achieve your goals for weight loss through medically managed changes in lifestyle, be stable at your plateau weight for a few months, and then have your procedure under safe circumstances.
Web reference: http://www.DrArmandoSoto.com
Stop phentermine at least two weeks prior to surgery
Most anesthesiologists and physicians advise the cessation of phentermine type products for a minimum of two weeks prior to surgery. There are concerns that this may predispose individuals to heart rhythm disturbances.
Diet pills (Phentermine) and getting a tummy tuck not safe
NOT safe! You may cause major bleeding, rebound hpertension. I knoow of NO plastic surgeon willing to operate on a diet pill taking patient.
From MIAMI Dr. B
Tummy tuck and diet pills
It is definitely not safe taking any diet pill and having surgery. There are two reasons for this. One dieting before any surgery has been shown to slow your healing and even increase your rate of complications. In my practice, all my tummy tuck patients are given additional nutritional supplement before, during and after surgery to optimize their healing.
The second reason has to do with anesthesia. Diet pills can enhance release of epinephrine during anesthetsia. This can increase your blood pressure and heart rate during the surgery. In fact my anesthesiologist will cancel your case unless diet pill use has been stopped 3 weeks before surgery.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.